Flash Flood, Okanogan
- When
- September 19, 5:00 PM PST to 6:30 PM PST
- Where
- Okanogan County, 2.09 mi ESE of Janis to 4.34 mi SE of Janis
- Cause
- Heavy Rain
- Property damage
- $423,000
- Reported by
- Newspaper
- Coordinates
- 48.635, -119.430
A thunderstorm containing very heavy rain led to a significant road washout just south of Tonasket on McLaughlin Canyon and Hardy Roads. McLaughlin Canyon Road was washed out 10 feet deep and 15 feet across.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A thunderstorm containing very heavy rain led to a significant road washout just south of Tonasket on McLaughlin Canyon and Hardy Roads. McLaughlin Canyon Road was washed out 10 feet deep and 15 feet across. Hail to the size of dimes was also observed during the thunderstorm. Some trails on a residence property was also washed out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 19, 3:55 PM PST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 455 PM PDT SUN SEP 19 2010 .SYNOPSIS... SHOWER ACTIVITY WILL CONTINUE TONIGHT AND MONDAY AS LOW PRESSURE LINGERS OVER THE AREA. A DRIER WEST FLOW WILL DEVELOP ON TUESDAY AND WEDNESDAY BEFORE ANOTHER SYSTEM TRACKS THROUGH ON THURSDAY BRINGING A CHANCE FOR SHOWERS. && .DISCUSSION... TONIGHT AND MONDAY...LARGE CLOSED LOW THAT HAS BEEN SENDING WAVE AFTER WAVE INTO THE INLAND NORTHWEST FOR THE PAST SEVERAL DAYS HAS EJECTED EAST TOWARDS THE WA/OR COAST TODAY IN RESPONSE TO A LOW DROPPING SOUTH NEAR THE QUEEN CHARLOTTE ISLANDS. THERE IS GOOD MODEL AGREEMENT OF THE TROUGH NOW OFF THE WA/OR COAST SWINGING INLAND TONIGHT WHICH WILL KEEP SHOWERS PERSISTING ACROSS THE AREA. ONE BAND OF HEAVY RAIN WENT THROUGH THE SPOKANE AREA BETWEEN NOON AND 1 PM WHICH RESULTED IN PONDING OF WATER ON ROADWAYS WHERE AN AREAL FLOOD ADVISORY IS IN EFFECT THROUGH 5 PM. THE SHOWERS WILL BE WIDESPREAD IN THE MOUNTAINS OF NE WA/N IDAHO WITH THE ASSISTANCE OF UPSLOPE FLOW...WHILE MORE SCATTERED IN THE WENATCHEE AND MOSES LAKE AREAS DUE TO DOWNSLOPE FLOW OFF THE CASCADES. THERE REMAINS A GOOD THREAT FOR ISOLATED THUNDERSTORMS THROUGH THE EARLY EVENING HOURS AS THE UPPER ATMOSPHERE COOLS WITH THE TROUGH OFF THE WA/OR COAST TODAY MOVING EAST INTO THIS EVENING. LAPS ANALYSIS AS OF 1 PM SHOWED CAPES AROUND 1000 J/KG FROM ELLENSBURG TO WENATCHEE TO OMAK WHERE BREAKS IN THE CLOUD COVER HAS RESULTED IN INCREASED SURFACE HEATING AND CAPE VALUES. ON MONDAY THE LOW NEAR THE QUEEN CHARLOTTE ISLANDS TODAY WILL DROP SOUTH TOWARDS SOUTHERN BC. AS IT DOES SO FORCING INCREASES ACROSS NORTHERN WA/IDAHO WHERE THE HIGHEST COVERAGE OF SHOWERS IS EXPECTED. WESTERLY FLOW IN THE MID LEVELS WILL LIMIT RAIN CHANCES IN THE LEE OF THE CASCADES...WHILE UPSLOPE FLOW INTO THE MTNS OF NE WA/N IDAHO RESULTS IN WIDESPREAD SHOWERS ON MONDAY. JW MONDAY NIGHT THROUGH TUESDAY NIGHT...SATELLITE PICS ARE SHOWING THE NEXT LOW PRESSURE SYSTEM OFF THE QUEEN CHARLOTTE ISLANDS THIS AFTERNOON AND THE LOW APPEAR TO BE INITIALIZED WELL BY THE 12Z MODELS. THE CONSENSUS IS FOR THE LOW TO SLOWLY DROP THROUGH BRITISH COLUMBIA SOUTH TO THE CANADIAN BORDER BY MONDAY EVENING...THEN TRACK EAST ALONG THE BORDER TUESDAY AND TUESDAY NIGHT AS ANOTHER LOW MOVES INTO THE WASHINGTON COAST TUESDAY EVENING. AS THE FLOW TURNS WESTERLY MONDAY AFTERNOON AND EVENING THE ATMOSPHERE WILL STABILIZE AND THE STRONG MOISTURE TAP GETS REPLACED BY DRY AIR MOVING INTO THE REGION. FOR MONDAY NIGHT WESTERLY FLOW WILL KEEP POPS ACROSS THE CASCADE CREST...BUT MAINLY ACROSS THE NORTHERN AND PANHANDLE MOUNTAINS. SOME WEAK RIPPLES IN THE GENERAL FLOW COMBINED WITH WEAK MID LEVEL INSTABILITY AND OROGRAPHICS WILL PROVIDE THE LIFT. POPS WERE KEPT HIGH IN THESE MENTIONED AREAS THROUGH THE EVENING HOURS...BUT AS THE DRY AIR MOVES IN FROM THE WEST PRECIPITATION CHANCES WILL BEGIN TO DECREASE DUE TO THE LACK OF MOISTURE. SOME CLEARING THROUGH THE NIGHT WILL RESULT IN THE POTENTIAL FOR FOG FORMATION ALONG THE RIVERS...THE NORTHERN VALLEYS AND THE SPOKANE-COEUR D'ALENE CORRIDOR. FOR TUESDAY AND TUESDAY NIGHT THE ZONAL FLOW WILL KEEP SOME LOW END POP CHANCES FOR THE PANHANDLE MOUNTAINS WITH LITTLE IN THE WAY OF ACCUMULATIONS AND DRY ELSEWHERE. TEMPERATURES ONLY SLIGHTLY WARMER TUESDAY WITH A LITTLE MORE SUNSHINE. CLEAR SKIES AND GOOD RADIATIONAL COOLING WILL RESULT IN ANOTHER CHANCE FOR STRATUS/FOG FORMATION FOR THE USUAL PLACES TUESDAY NIGHT. /TOBIN WEDNESDAY AND WEDNESDAY NIGHT...WILL BE IN BETWEEN SYSTEMS AT THIS TIME AS WE GET SOME SHORT WAVE RIDGING BUILDING INTO THE REGION. THIS COUPLED WITH A DEEP LAYER OF DRY AIR MOVING IN AT MID LEVELS SHOULD KEEP THINGS FAIRLY DRY ACROSS MUCH OF THE REGION. SOUNDING PROFILES DO SHOW A TINY AMOUNT OF INSTABILITY OVER PORTIONS OF THE CENTRAL PANHANDLE MOUNTAINS WEDNESDAY AFTERNOON...SO A SLIGHT CHANCE OF SHOWERS WAS KEPT THERE. HIGH TEMPERATURES SHOULD REMAIN AROUND 5 DEGREES BELOW NORMAL...MAYBE SLIGHTLY WARMER THAN TUESDAY'S HIGHS. /SVH THURSDAY THROUGH SUNDAY...PROGRESSIVE FLOW ALOFT WILL BRING A NUMBER OF SHORTWAVE IMPULSES THROUGH THE REGION...KEEPING SEASONABLY COOL AND UNSETTLED CONDITIONS ACROSS THE FORECAST AREA. A SHORTWAVE TROUGH WILL SWING THROUGH THE REGION BRINGING A CHANCE OF RAIN TO THE INLAND NORTHWEST THURSDAY. THE HIGHEST POPS WILL BE OVER THE HIGHER ELEVATIONS AND ESPECIALLY THOSE AREAS FAVORABLE TO SOUTHWEST UPSLOPE FLOW. THERE WILL BE A BREAK IN THE SHOWERS FOR MUCH OF THE AREA FRIDAY AS A SHORTWAVE RIDGE MOVES THROUGH. A FEW SHOWERS WILL BE POSSIBLE ACROSS THE MOUNTAINS AS MOISTURE RIDES THROUGH THE RIDGE. MODEL SOLUTIONS ARE STARTING TO TREND DRIER BUT ONE DETAIL THAT NEEDS TO COME INTO BETTER AGREEMENT IS THE POSITION OF THE 140+ KT UPPER JET FOR THE WEEKEND AS IT CUTS ACROSS THE PACIFIC NORTHWEST FROM SOUTHWEST TO NORTHEAST. THIS WILL DETERMINE HOW FAR SOUTHEAST THE PRECIPITATION WILL EXTEND ACROSS THE FORECAST AREA. FOR NOW THE FOCUS WILL BE MORE ON THE NORTHERN ZONES WITH LOWER VALUES ACROSS THE SOUTHEAST. TEMPERATURES WILL TREND TOWARD SEASONAL NORMALS. /KELCH && .AVIATION... A LINE OF STRONG THUNDERSTORMS FORMING OFF THE EAST SLOPES OF THE NORTHERN CASCADES WILL CONTINUE TO MOVE SLOWLY EASTWARD THROUGH THE LATE AFTERNOON HOURS. THIS LINE IS EXPECTED TO IMPACT KMWH AROUND 01Z...WITH HEAVY RAIN...GUSTY OUTFLOW WINDS...AND SMALL HAIL EXPECTED. THIS LINE OF STORMS SHOULD BEGIN TO FALL APART AROUND SUNSET BEFORE REACHING THE EASTERN TAF SITES. THE FOCUS WILL THEN SWITCH TO DEVELOPING STRATUS OVERNIGHT ACROSS THE EASTERN BASIN AND IN THE VALLEYS OF NORTHEASTERN WA AND THE NORTHERN ID PANHANDLE. STRATUS WILL BE LIKELY BUT FAIRLY STRONG WINDS AROUND 10 KTS AT THE SURFACE SHOULD INHIBIT WIDESPREAD FOG. THIS WILL MEAN LOW CEILINGS DOWN INTO IFR CONDITIONS WILL BE THE MAIN CONCERN...ESPECIALLY AT KGEG AND KCOE AND POSSIBLY AT KSFF...BUT VIS SHOULD REMAIN AT VFR. STRATUS SHOULD BURN OFF AROUND 18Z MONDAY. /SVH && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 50 63 46 64 46 65 / 90 70 30 10 10 10 COEUR D'ALENE 48 60 45 64 44 64 / 90 80 50 20 10 10 PULLMAN 50 63 47 64 44 64 / 90 60 20 10 10 10 LEWISTON 53 71 52 71 51 70 / 80 30 10 10 10 10 COLVILLE 51 61 44 66 41 69 / 80 90 50 20 10 10 SANDPOINT 49 58 46 61 42 63 / 90 90 60 30 10 10 KELLOGG 48 56 44 59 44 59 / 90 90 60 30 10 10 MOSES LAKE 52 72 49 68 48 69 / 50 20 10 10 0 10 WENATCHEE 53 70 50 67 50 68 / 50 20 0 10 10 10 OMAK 50 68 45 67 43 69 / 60 50 10 10 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 551 AM PDT SUN SEP 19 2010 IDZ001>004-026-027-WAZ031>038-041>044-201300- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 551 AM PDT SUN SEP 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
444 PM PDT SUN SEP 19 2010
WAZ034-035-200045-
GRANT WA-LINCOLN WA-
444 PM PDT SUN SEP 19 2010
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL GRANT COUNTY IN CENTRAL WASHINGTON
WEST CENTRAL LINCOLN COUNTY IN EAST CENTRAL WASHINGTON
UNTIL 545 PM PDT
AT 438 PM PDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM COULEE CITY TO GEORGE..AND MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH...HAIL UP TO THE SIZE OF DIMES...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING ARE EXPECTED WITH THESE
STORMS. THIS LINE ALSO HAS A HISTORY OF PRODUCING SOME ROTATION IN
CLOUD...AS REPORTED BY MULTIPLE SPOTTERS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4729 11975 4728 11966 4733 11955 4750 11954
4760 11942 4763 11932 4771 11929 4774 11854
4703 11925 4699 12001
TIME...MOT...LOC 2342Z 266DEG 19KT 4764 11927 4707 11982
FRIESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 500 PM PDT SUN SEP 19 2010 WAZ038-042-043-200100- OKANOGAN WA- 500 PM PDT SUN SEP 19 2010 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON UNTIL 600 PM PDT AT 452 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CONCONULLY..AND ANOTHER 5 MILES SOUHWEST OF LOOMIS MOVING EAST AT 15 TO 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... TONASKET...LOOMIS...ELLISFORDE IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4887 11943 4860 11916 4844 11954 4873 11979 TIME...MOT...LOC 2357Z 251DEG 11KT 4853 11960 TOBIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
542 PM PDT SUN SEP 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HEAVY RAIN 5 SE WENATCHEE 47.38N 120.24W
09/19/2010 U0.60 INCH CHELAN WA TRAINED SPOTTER
PEA SIZE HAIL AND 0.60 INCHES OF RAIN OVER A PERIOD OF A
FEW MINUTES
&&
VAN HORNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
558 PM PDT SUN SEP 19 2010
WAZ043-200145-
OKANOGAN WA-
558 PM PDT SUN SEP 19 2010
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON
UNTIL 645 PM PDT
AT 553 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF TONASKET..MOVING NORTHEAST AT 5
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
TONASKET...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4878 11935 4876 11934 4863 11940 4854 11941
4851 11952 4861 11959 4868 11958
TIME...MOT...LOC 0058Z 235DEG 5KT 4860 11948
FRIESThe Spokane radar (KOTX), 171 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258526.